Hail, Williams
- When
- July 9, 8:15 PM CST to 8:18 PM CST
- Where
- Williams County, 6.17 mi SW of Grenora
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.560, -104.030
Severe thunderstorms moved from southeast Saskatchewan into northeast Montana, and then into northwest North Dakota where the environment was rich in low level moisture with enhanced deep and low level shear. Initially, supercell thunderstorms produced very large hail up to the size of tennis balls over Williams County before transitioning to a hail and wind threat with reported wind gusts…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Severe thunderstorms moved from southeast Saskatchewan into northeast Montana, and then into northwest North Dakota where the environment was rich in low level moisture with enhanced deep and low level shear. Initially, supercell thunderstorms produced very large hail up to the size of tennis balls over Williams County before transitioning to a hail and wind threat with reported wind gusts around 62 mph as the storms approached McKenzie County. A mix of severe wind and hail occurred in McKenzie County before a tornado developed along a line of strong wind just to the west of a large recreational vehicle, camper, and mobile home park on the southwest side of Watford City. About 135 people were displaced from their homes. One fatality occurred and 28 people were injured, about 13 of them seriously. Based on the damage the tornado was rated EF2 and from that winds were estimated to have been around 127 mph. The tornado passed through the park causing extensive and severe damage to over 100 recreational vehicles, campers, and single wide manufactured homes. Power poles were snapped and other non-occupied buildings were damaged and some destroyed, including a well-built pole barn. Many vehicles were damaged, some totaled.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 9, 7:49 PM CST, 26 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 849 PM CDT Mon Jul 9 2018 .UPDATE... Issued at 849 PM CDT Mon Jul 9 2018 Severe Thunderstorm Watch remains in effect until 1 am CDT for northwest and parts of north central ND. Discrete supercells moving southeast out of Saskatchewan, along with expected development ahead of the cells with time this evening are the main concerns tonight - as well as a severe thunderstorm watch in effect until 1 am CDT for all of northwest and parts of north central North Dakota. There is an upper level impulse moving along the apex of the upper level ridge, mainly along the US/Canada border. A strong southeasterly low level jet at h925/h850 feeding plenty of low level moisture over the western Dakotas into Saskatchewan and more westerly flow at h700 and above...plenty of low level and 0-6km bulk shear. The discrete supercells have held together for quite some time as they move southeast out of Saskatchewan. History of tornado warnings in Saskatchewan as well as in Sheridan County, Montana. Large hail and straight line wind damage as well. Short term high res models continue to show discrete cells entering the watch area through the evening hours. Then scattered showers and thunderstorms developing in central ND with the strengthening low level jet and more upper level impulses over Wyoming/southeast Montana moving into western and central ND...east of the main h700 thermal ridge (where the thermal cap is weaker). UPDATE Issued at 621 PM CDT Mon Jul 9 2018 Storm Prediction Center has issued a Mesoscale Discussion regarding severe potential for northwestern North Dakota. Supercells in Saskatchewan likely headed southeast and we may see more development in addition. Tornado threat possible as well...with tornado warnings in Saskatchewan. Watch possible at this point. UPDATE Issued at 514 PM CDT Mon Jul 9 2018 Raised chances of thunderstorms this evening beginning around 10 pm CDT in northwestern ND. Supercells in Saskatchewan seem well-handled by the high res HRRR, bringing the scattered to isolated thunderstorms into the northwest, expanding eastward overnight. Also, the latest iterations of the high res models agree on convection developing across much of central North Dakota after midnight. Thus expanded the area of chance/slight chance of thunderstorms to include all of central North Dakota late tonight into Tuesday morning. && .SHORT TERM...(This evening through Tuesday) Issued at 309 PM CDT Mon Jul 9 2018 Forecast highlights in the short term period will be thunderstorm chances tonight and hot and humid conditions returning for Tuesday. Currently, broad upper level ridge across the central United States with sfc high pressure to our east and developing low pressure to our west. Embedded S/WV moving through the ridge has resulted in an area of showers and isolated thunderstorms moving east across the I94 corridor the past several hours. This activity will continue east and eventually south before moving out of my area within the next few hours. For tonight, another embedded impulse or two will move across the Northern Plains. Models somewhat inconsistent for this evening, but seem in agreement developing convection over central ND overnight as the low level jet ramps up a combines with forcing aloft with the mid level waves. Instability is not too impressive, but 0-6km bulk shear is on the order of 40-50 kts so there is a marginal threat for severe weather overnight to around or even a bit after sunrise Tues morning. With the marginal threat will leave T+ out of the grids, but will put in the state and HWO. Still on track for mid/upper 90s across western and south central ND for Tuesday afternoon. Heat index values are sub-advisory so no plans on heat headlines at this time. Dry and capped tomorrow daytime so will keep the late morning-afternoon dry. .LONG TERM...(Tuesday night through Monday) Issued at 309 PM CDT Mon Jul 9 2018 The main concern for the extended period remains the threat for severe storms across northern ND Tuesday evening and night. Afternoon/evening convection will fire off across Montana Tuesday, with models suggesting a line of strong to severe storms then moving east/northeast with a surface cold front Tuesday evening. Some models take all the storms into Canada, while some still impact northwest and north central ND. Will maintain T+ and severe wording in the other products for this. If these storms materialize and the environmental setup becomes more favorable, there could be a significant damaging wind threat. Expect quiet weather behind the departing cold front/upper low for mid to late week as weak ridging and a slightly drier air mass build in. A return to active weather may be in store for the upcoming weekend as a deepening trough moves down from Canada, but there are model differences on the timing and placement of this feature. There are also hints of a significant cool-down for the weekend, with highs returning to the 70s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 621 PM CDT Mon Jul 9 2018 Isolated strong to severe thunderstorms over southern Saskatchewan are forecast to move into northwestern ND and affect KISN by around 03z and possibly reach KMOT by around 05z. Mainly VFR conditions 00z- 06z except in and near thunderstorms with possible brief MVFR cigs and vsbys with strong gusty winds and heavy rain. After 06z, thunderstorms are expected to develop and become scattered around mainly central North Dakota, mainly affecting KMOT, KBIS, KJMS. Again, mainly VFR cigs except some MVFR cigs and vsbys in and near thunderstorms with brief heavy rain and gusty winds. Thunderstorms ending central ND aft 15z Tuesday. Mainly southeast winds through the TAF period. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JV SHORT TERM...NH LONG TERM...NH AVIATION...JV
Hazardous Weather Outlook National Weather Service Bismarck ND 311 PM CDT Mon Jul 9 2018 NDZ001>003-009>011-017>021-031>035-040>046-102015- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Burleigh- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons- 311 PM CDT Mon Jul 9 2018 /211 PM MDT Mon Jul 9 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of strong to severe thunderstorms this evening and overnight across all of western and much of central North Dakota. Large hail up to quarter size, damaging wind gusts to 60 mph, and heavy rainfall will be the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms Tuesday night into Wednesday morning across all of western and central North Dakota. Some of these storms may be strong to severe. The most favorable area for severe weather is across northwest and north central North Dakota, with damaging winds the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-102015- Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Kidder- Stutsman-Logan-La Moure-McIntosh-Dickey- 311 PM CDT Mon Jul 9 2018 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms Tuesday night into Wednesday morning across all of western and central North Dakota. Some of these storms may be strong to severe. The most favorable area for severe weather is across northwest and north central North Dakota, with damaging winds the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement National Weather Service Bismarck ND 730 PM CDT MON JUL 9 2018 NDZ001-009-100115- Divide ND-Williams ND- 730 PM CDT MON JUL 9 2018 ...A SEVERE THUNDERSTORM WAS MOVING OUT OF SASKATCHEWAN INTO NORTHEASTERN MONTANA...AND WILL AFFECT NORTHWESTERN WILLIAMS AND DIVIDE COUNTIES AFTER 8 PM CDT... At 727 PM CDT, a severe thunderstorm was located near Port Of Raymond, or 12 miles north of Plentywood, moving southeast at 40 mph. Wind gusts to 60 mph and 2 inch hail will be possible with this storm should it hold together. Locations impacted may include... Crosby, Grenora, Wildrose, Epping, Alamo, Fortuna, Alkabo, Writing Rock State Historical Site, Bonetrail, Wheelock, Ambrose, Zahl, Appam, Hanks, Corinth and Blacktail Lake. Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. Campers should move to a sturdy shelter if you see thunderstorms approach. && A Severe Thunderstorm Watch remains in effect until 100 AM CDT for northwestern North Dakota. LAT...LON 4900 10316 4830 10321 4817 10403 4900 10405 TIME...MOT...LOC 0027Z 299DEG 33KT 4895 10460 VINING
The Glasgow radar (KGGW), 196 km away, was scanning. The volume nearest the first event began at 02:15 UTC.
10 hail, 4 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.
A window was broken on the north side of a house. That allowed wind and water into the home.
Law Enforcement estimated 60 mph thunderstorm wind gusts.
About 135 people were displaced from their homes. One fatality occurred and 28 people were injured, about 13 of them seriously. Based on the damage the tornado was rated EF2 and from that winds were estimated to have been around 127 mph.
This tornado developed just to the west of a large recreational vehicle, camper, and mobile home park on the southwest side of Watford City. The tornado passed through the park causing extensive and severe damage to over 100 recreational vehicles, campers, and single wide manufactured homes. Power poles were snapped and other non-occupied buildings were damaged and some destroyed, including a well-built pole barn. Many vehicles were damaged, some totaled.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, McKenzie | 2018-07-09 | 0 | Male | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyThe tornado archive for North Dakota, 2018Warnings in North Dakota, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766956, 766957, 766959, 766960, 766961, 766962, 766963, 766964, 766965, 766968, 767000, 766967, 766969, 766986, 767001, 767003.